Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Any good Herbal remedies to help with PN?
Mar 15, 2012

Hi there,

I have been HIV positive since October 2007. I am healthy and I have been doing well. In November 2011, I decided to start meds because my CD4 count went down to 480 and my viral load was 6,000. So on November 8th, I started complera. After taking it for 2 weeks, I noticed I was getting numbness, tingling in my hands, fingers, and feet (peripheral neuropathy). So my doctor told me to take the vitamin B complex tablet. On December 8th, (after 1 month of taking complera) my tcell count shot up to 580 and my viral load went down to undetectable. I still was getting pain in my feet and hands. One night, I felt like my hand was on fire. So, I called the doctor oncall and he said to take 800mg of Motrin. Then the next day, he said to stop complera.

Then he put me on a new regimen: Viread, Ziogen and Isentress. However,I had to stop this because I thought I had 2 of the allergic symptoms which came with the Ziogen warning card which were extreme tiredness and nausea. So the doctor stopped the ziogen and instead I was taking viread, isentress, and edurant. Then after a couple of days my both legs were hurting that I started crying in the linen closet of my work. I'm a registered nurse btw.

So I called the doctor and he stopped all the meds on DECEMBER 28, 2011. He gave me lyrica for the peripheral neuropathy, but that made everything worse. Instead of helping me, it cause severe pain. I will never take that pill. He did genetic test on me for the ziogen. It showed that I am NOT allergic to ziogen. In the mean time, I'm not on any meds. I feel so much better and the peripheral neuropathy has been slowly going away. I was doing a lot of herbal stuff like: castor oil and ginger tea, evening prim rose oil, vitamin b complex, fish oil, alpha lipoic acid, acety l carnitine, and cumerin with boswallia (tumeric). Sometimes, when my legs or arms get too "hot," i used solarcaine or hawaiian tropic after sun burn lotion with lidocaine.

So, basically I have stopped all this stuff, except for the vitamin b complex. My doctor also put me on a anti-depressant called Pristique, which I love. My doctor is also HIV+. He also did a DNA trophile. I have only 1 receptor that the virus attaches to. My current values are: Viral load 800, cd4 is 371. My doctor suspects that the ftc component in truvada caused the neuropathy and the isentress caused the myopathy.

On February 24th, I went back to see my doctor. He asked me if the Peripheral Neuropathy has completed stopped. With a big smile and confidence, I told him, "Yes doctor...it feels so good not to be in pain!" So my doctor started a new regimen: Viread (once daily), Selzentry (2x daily), and Ziogen (2x daily). I started this on Friday Feb 24 in the evening. On Feb 25, I noticed very slight pins and needle pain in my finger tips. I have a feeling it's gonna develop into Peripheral Neuropathy. I'm trying not to focus on it. I went to Church and prayed very hard to the statue of Mother Mary (Our lady of Guadalupe). I begged Her to not let me go through that whole ordeal of PN again. I see my doctor in 2 weeks to go over my new regimen. Until I see him on March 8th, do you think I can go back taking the acetyl l carnitien and alpha lipoic acid and cumerin with boswalia tablet to help if the tingling gets worse? I mean if it gets worse, I'm just gonna have to tell him to put me on Neurontin (hope it doesn't react like Lyrica) or Elavil. I don't wanna keep changing my regimen. Please let me know what herbs I should take. I'm a nurse and I need to work to keep my insurance. Eventually, I don't wanna end up in a wheel chair or destroy my nervous system. I am glad that the meds are better than how they were a couple of years ago, but they must do something about the peripheral neuropathy side effects. Thanks for all you do Nelson! God bless you. I'm catholic and I go to church and pray everyday for people suffering from HIV/AIDs. Being Asian American and the oldest child, it's my duty to take care of my aging parents. I just don't them ending up taking care of me. I appreciate your help tremendously! Many thanks again! P.S. BTW, Nelson you look great for your age!

Response from Mr. Vergel

It really surprises me that you have had that kind of reaction to medications that have not been implicated with neuropathy, but we are all different and things affect us differently.

Your current regimen should be OK virologically and it has not been associated with neuropathy.

I am sure that your doctor has checked your blood glucose to make sure that you have no diabetes. Diabetes can be one of the main causes of neuropathy.

There is a small study using Acetyl-L-Carnitine in HIV neuropathy, but the study has it dosed by intramuscular injection which may not be too practical for most people. A double-blind, parallel-group, placebo-controlled, multicentre study of acetyl l-carnitine in the symptomatic treatment of antiretroviral toxic neuropathy in patients with HIV-1 infection

A smaller study used 1500 mg per day orally:Acetyl-l-carnitine: a pathogenesis based treatment for HIV-associated antiretroviral toxic neuropathy

Another study in diabetes used 1000 mg orally: Acetyl-L-Carnitine Improves Pain, Nerve Regeneration, and Vibratory Perception in Patients With Chronic Diabetic Neuropathy An analysis of two randomized placebo-controlled trials

Let me know if you try this supplement and what the results are.

Also, if you want to do your own research, this book is getting good reviews: Peripheral Neuropathy: When the Numbness, Weakness, and Pain Won't Stop (American Academy of Neurology)

One more thing: compounding pharmacies in the United States can mix different pain killers in a cream form so that you do not have to expose your entire body to these drugs. They require a prescription. Talk to your doctor about this possibility.

Here are some from apsmeds.com

Amitriptyline/Baclofen 5% Gel

Baclofen 4% Gel

Benzocaine 20%/Lidocaine 6%/ Tetracaine 4% Anestheic Gel

Dexamethasone 4% Iontophoresis Solution

Diclofenac Gel pain

Diclofenac 3%/DMSO 10% Enhanced Gel Anti-inflammatory Pain

Gabapentin 5%/Ketoprofen 4% Gel

Gabapentin 10%/Clonidine 0.3% / Lidocaine 5% Gel

Guanethidine 1%/ Lidocaine 4% Spray Neuropathy

Guanethidine 2%/ Lidocaine 4% Spray Neuropathy

Ibuprofen 20%/ Cyclobenzaprine 4%

Ketoprofen 2%/ Amitriptyline 2%/Carbamazepine 2% Neurpathy

Ketoprofen 10%/ Lidocaine 4% Mix Gel Anti-Inflammatory

Ketoprofen 10%/Capsacin 0.05 %

Ketoprofen 10%/ Lidocaine 10% Gel Anti-Inflammatory, Anesthetic

Ketoprofen 10%/ Cyclobenzaprine 3%/ Capsicium 0.05 Gel

Ketoprofen 10%/ Baclofen 5% Gel Anti-Inflammatory

Ketoprofen 15%/ Cyclobenzaprine 4%/Lidocaine 5%/ Gel

Naproxen 10% PLO Anti-Inflammatory,

Piroxicam 2%/ Carbamazepine 2%/Amitriptyline 2% Gel

I hope you get some relief so that you can keep taking your HIV medications!

Nelson



Previous
the result of apple cider venigar for sugar
Next
liver and apple cider venigar

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement